California, 2003

Wildfire in California, September 3, 2003

September 3, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire burned 40 acres at Camp Pendleton. No structures were threatened and no injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire burned 40 acres at Camp Pendleton. No structures were threatened and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 3, 1:05 PM PST, 55 minutes earlier.

Area forecast discussion, Sep 3, 1:05 PM PST, 55 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
205 PM PDT WED SEP 3 2003

.SYNOPSIS...MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL CONTINUE
A  THREAT OF SCATTERED THUNDERSTORMS AGAIN THURSDAY IN THE MOUNTAINS
AND DESERTS. A TROUGH OF LOW PRESSURE OVER THE NORTHEAST PACIFIC
WILL BEGIN TO BRING SOME DRYING THURSDAY AND FRIDAY. THIS TROUGH
WILL MOVE INLAND ACROSS CALIFORNIA LATE SUNDAY AND MONDAY BRINGING
COOLER TEMPERATURES...A DEEPER MARINE LAYER...AND BREEZY CONDITIONS
TO THE MOUNTAINS AND DESERTS BY THE BEGINNING OF NEXT WEEK.

.DISCUSSION...LOTS OF CUMULUS AND SOME CONVECTION IN ALL MTN AREAS
EARLY THIS AFTERNOON. MODERATE ONSHORE GRADIENTS. SO FAR IT HAS BEEN
PRETTY TAME EXCEPT FOR SAN BERNARDINO COUNTY WHERE URBAN AND SMALL
STREAM FLOODING HAS BEEN OBSERVED.

ETA AND AVN MODELS DIFFER ON THE DETAILS OF THE UPPER RIDGE WHICH
COULD KEEP AFTERNOON CONVECTION ALIVE IN THE MTNS AND DESERTS
THROUGH FRI. AVN BUILDS THE HIGH OFF THE N BAJA COAST...WHILE THE
ETA KEEPS IT INLAND. LOOKS LIKE DEFINITIVE CHANGES WILL HAVE TO WAIT
UNTIL THE TROUGH IN THE E PACIFIC SLIPS FAR ENOUGH S. THIS MAY NOT
BE UNTIL LATE IN THE WEEKEND SO SLIGHT CHANCES OF THUNDERSTORMS WILL
REMAIN INTO THE WEEKEND. THE AVN MODEL TURNS UPPER FLOW MORE S
TOMORROW SO HAVE OPTED TO LEAVE SHOWERS OUT W OF THE MTNS...BUT
CANNOT BE CERTAIN UNTIL THE MODELS COME INTO BETTER SHORT TERM
AGREEMENT.

MEDIUM RANGE MODELS COMING IN LINE WITH THE TROUGH EARLY NEXT WEEK.
THERE ARE TIMING DIFFERENCES...BUT ALL AGREE THAT IT WILL BE
SUBSTANTIAL...WITH A DEFINITE END TO THE MONSOON ACTIVITY AND COOLER
DAYS EARLY NEXT WEEK. BEYOND THAT...WOULD EXPECT SOME WARMING INTO
THE END OF NEXT WEEK.

SAN...NONE.
Hazardous weather outlook, Sep 3, 5:00 AM PST, 9 hours before
CAZ042-043-048-050-055>058-060>062-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS AND DESERTS IN
THE AFTERNOON THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL IS
POSSIBLE. THUNDERSTORMS COULD DRIFT WEST OF THE MOUNTAINS IN THE
AFTERNOON.

.DAY TWO... THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN
THE AFTERNOON AND EVENING.

.DAYS THREE AND SEVEN... FRIDAY THROUGH TUESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Diego

When
September 3, 2:00 PM PST to 6:00 PM PST
Where
San Diego County, Camp Pendleton
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337472.